Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 16, NWS Great Falls, MT

May 19, 2007Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 19, 2007, 4:31 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2007, 4:31 PM MDT (22:31 UTC)
Expired
May 19, 2007, 5:15 PM MDT
In force
44 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 123 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:48 PM MDTHAIL 1.755 E Denton, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:36 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 192232
SVRTFX
MTC027-045-192315-
/O.NEW.KTFX.SV.W.0016.070519T2231Z-070519T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
431 PM MDT SAT MAY 19 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
  EAST CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA...

* UNTIL 515 PM MDT

* AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF DENTON...MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  WEST CENTRAL FERGUS AND EAST CENTRAL JUDITH BASIN COUNTIES.

THIS STORM WILL HIT DANVERS BY 445 PM MDT.

THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 52 AND 64.

THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 4 AND 14.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4723 11009 4707 10997 4727 10928 4749 10944

$$
2 follow-up statements
000 
WWUS55 KTFX 192251
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 PM MDT SAT MAY 19 2007

MTC027-045-192315-
/O.CON.KTFX.SV.W.0016.000000T0000Z-070519T2315Z/
FERGUS MT-JUDITH BASIN MT-
450 PM MDT SAT MAY 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO 1 INCH 
IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS LOCATED NEAR DANVERS...OR ABOUT 19 MILES EAST OF 
STANFORD...MOVING NORTHEAST AT 25 MPH.

THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 52 AND 64.

THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 4 AND 14.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4723 11009 4707 10997 4727 10928 4749 10944

$$
000 
WWUS55 KTFX 192316
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 PM MDT SAT MAY 19 2007

MTC027-045-192326-
/O.EXP.KTFX.SV.W.0016.000000T0000Z-070519T2315Z/
FERGUS MT-JUDITH BASIN MT-
516 PM MDT SAT MAY 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES EXPIRES AT 515 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR WESTERN MONTANA.

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 4723 11009 4707 10997 4727 10928 4749 10944

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:52 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 19, 2:52 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MDT SAT MAY 19 2007

.DISCUSSION...
TONIGHT THROUGH MONDAY...AN UPPER LEVEL TROUGH WILL GRADUALLY MOVE
INTO THE PACIFIC NW AND NORTHERN ROCKIES TONIGHT WITH A LEAD
SHORTWAVE AND SURFACE COLD FRONT MOVING EAST ACROSS THE FORECAST
AREA THIS EVENING. SHOWERS AND THUNDERSTORM ARE BEGINNING TO
DEVELOP THIS AFTERNOON IN ASSOCIATION WITH THIS FEATURE AND EXPECT
THUNDERSTORMS TO INCREASE IN COVERAGE AND INTENSITY THROUGH THE
REMAINDER OF THIS AFTERNOON. INSTABILITY AND SHEAR WILL BE
SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS OVER CENTRAL ZONES
THROUGH EARLY THIS EVENING...WITH MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS. EXPECT THREAT FOR SEVERE CONVECTION TO DIMINISH BY
SUNSET FROM WEST TO EAST WITH ISOLATED SHOWERS AND STORMS
CONTINUING OVER EASTERN ZONES THROUGH MIDNIGHT. A STRONGER
SHORTWAVE EMBEDDED WITHIN THE LARGER UPPER LEVEL TROUGH WILL
ROTATE THROUGH THE REGION SUNDAY BRINGING WIDESPREAD PRECIPITATION
TO MUCH OF THE AREA. MUCH COOLER TEMPERATURES WILL BEGIN TO ENTER
THE AREA AS WELL ON SUNDAY. THE MAIN UPPER LEVEL TROUGH AXIS THEN
MOVES INTO THE NORTHERN ROCKIES ON MONDAY FIR EVEN COOLER
TEMPERATURES AND A CONTINUED GOOD CHANCE OF PRECIPITATION. BY
MONDAY SNOW LEVELS WILL FALL TO MANY PASS LOCATIONS WITH SOME
ACCUMULATING SNOW POSSIBLE AT HIGHER ELEVATIONS. HOENISCH

MONDAY NIGHT THROUGH SATURDAY...AN UNSETTLED WEATHER PATTERN WILL
CONTINUE TO RESIDE OVER THE REGION FOR MUCH OF THE WEEK. A STRONG
UPPER LEVEL LOW MOVING SOUTHEAST THROUGH IDAHO WILL CONTINUE TO
AFFECT MUCH OF CENTRAL AND SOUTHWEST MONTANA MONDAY NIGHT AND
TUESDAY. THERE WILL BE ENOUGH COLD AIR WITH THIS SYSTEM...THAT SNOW
IS LIKELY TO FALL AT ALL ELEVATIONS OVER SOUTHWEST MONTANA BY
TUESDAY MORNING...WITH A MIX OF RAIN AND SNOW LIKELY AT LOWER
ELEVATIONS OVER CENTRAL MONTANA. AGAIN...TOTAL SNOW ACCUMULATIONS
LOOK TO BE MINOR MONDAY THROUGH TUESDAY AT LOWER ELEVATIONS...BUT A
TOTAL OF 3 TO 6 INCHES OF SNOW LOOK REASONABLE FOR LOCATIONS ABOVE
5500 FEET OVER SOUTHWEST MONTANA. SOME HEAVIER SNOW AMOUNTS ARE
LIKELY IN THE NORTHERN ROCKIES TOO. AFTER THIS SYSTEM EXITS THE
REGION ON TUESDAY...A NORTHERLY FLOW ALOFT WILL SET UP OVER THE
REGION FROM WEDNESDAY THROUGH THURSDAY. WITH WEAK LITTLE
DISTURBANCES MOVING SOUTH THROUGH THE REGION DURING THIS
PERIOD...THERE WILL CONTINUE TO BE A CHANCE FOR ISOLATED SHOWERS
OVER THE REGION WEDNESDAY AND THURSDAY. THE STRONGER SYSTEM MOVES
THROUGH ON THURSDAY...WITH A SLIGHTLY GREATER CHANCE OF PRECIP THEN.
TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST HALF OF NEXT
WEEK...BUT THEN GRADUALLY WARM UP TO NEAR NORMAL READINGS BY
THURSDAY. SOME UPPER RIDGING MOVES IN FOR FRIDAY WITH TEMPS
REMAINING NEAR SEASONAL NORMALS OVER THE WEEKEND.  SOUTHWEST FLOW
WITH WEAK DISTURBANCES WILL CAUSE ISOLATED SHOWERS AND THUNDERSTORMS
INTO SATURDAY. BRUSDA/DB

&&

.AVIATION...
UPDATED 1825Z.
AN UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL PREVAIL OVER THE REGION
THROUGH THE PERIOD. A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS
WILL MOVE NORTHEAST THROUGH THE NORTH CENTRAL PORTIONS OF THE
REGION. THUNDERSTORMS WILL BECOME MORE WIDESPREAD AND STRONGER THIS
AFTERNOON OVER SOUTHWEST MONTANA...AS A STRONGER UPPER LEVEL
DISTURBANCE MOVES THROUGH THAT REGION. AFTER A BREAK IN
THUNDERSTORMS THIS EVENING OVER NORTH CENTRAL MONTANA...MORE
THUNDERSTORMS WILL REDEVELOP AFTER 12Z SUNDAY IN THE GREAT FALLS AND
HELENA AREAS. EXPECT A WIND SHIFT TO THE NORTH OVER NORTH CENTRAL
MONTANA THIS EVENING...AS A WEAK COLD FRONT MOVES DOWN FROM ALBERTA.
GENERALLY VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...BUT LOCAL
MVFR CONDITIONS CAN BE EXPECTED IN/NEAR THUNDERSTORMS. BRUSDA/DB

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  52  38  54 /  20  60  20  50
CTB  45  55  36  51 /  20  50  20  40
HLN  49  57  40  53 /  20  60  30  60
BZN  45  65  41  58 /  30  40  30  50
WEY  39  66  35  49 /  30  30  40  50
DLN  46  63  39  52 /  20  40  30  50
HVR  49  60  42  58 /  50  60  40  40
LWT  47  59  39  54 /  50  40  50  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT THIS EVENING FOR
MTZ012-013-050-051-053>055.

&&

SHORT TERM...HOENISCH
LONG TERM...DB
AVIATION...DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 19, 2:47 PM MDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT SAT MAY 19 2007

MTZ008-015-052-202100-
BEAVERHEAD-MADISON-JEFFERSON-
247 PM MDT SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING MOISTURE AND INSTABILITY TODAY FOR INCREASING CHANCE
OF THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT THROUGH TUESDAY WILL SEE AN UPPER LEVEL SYSTEM MOVE
THROUGH THE AREA. THIS SYSTEM WILL BRING COOLER TEMPERATURES AND A GOOD
CHANCE OF PRECIPITATION. ACCUMULATING SNOW IS POSSIBLE OVER THE
MOUNTAINS AND HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ012-013-050-051-053>055-202100-
CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN-
247 PM MDT SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM THIS
SATURDAY EVENING. INCREASING MOISTURE AND INSTABILITY WILL PRODUCE
AN INCREASING CHANCE OF THUNDERSTORMS. SOME OF THESE THUNDERSTORMS
WILL BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT THROUGH TUESDAY WILL SEE AN UPPER LEVEL SYSTEM MOVE
THROUGH THE AREA. THIS SYSTEM WILL BRING COOLER TEMPERATURES AND A GOOD
CHANCE OF PRECIPITATION. ACCUMULATING SNOW IS POSSIBLE OVER THE
MOUNTAINS AND HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-014-046-048-049-202100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
247 PM MDT SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING MOISTURE AND INSTABILITY TODAY WILL INCREASE CHANCES OF
THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT THROUGH TUESDAY WILL SEE AN UPPER LEVEL SYSTEM MOVE
THROUGH THE AREA. THIS SYSTEM WILL BRING COOLER TEMPERATURES AND A GOOD
CHANCE OF PRECIPITATION. ACCUMULATING SNOW IS POSSIBLE OVER THE
MOUNTAINS AND HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-044-045-047-202100-
HILL-TOOLE-LIBERTY-BLAINE-
247 PM MDT SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING MOISTURE AND INSTABILITY TODAY FOR INCREASING CHANCE OF
THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT THROUGH TUESDAY WILL SEE AN UPPER LEVEL SYSTEM MOVE
THROUGH THE AREA. THIS SYSTEM WILL BRING COOLER TEMPERATURES AND A GOOD
CHANCE OF PRECIPITATION. ACCUMULATING SNOW IS POSSIBLE OVER SOME
OF THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.